Massachusetts, 2003

Flash Flood and Hail in Massachusetts, June 23, 2003

June 23, 2003 · NWS BOX · 3 events in 2 counties and zones

An isolated severe thunderstorm produced dime sized hail in Springfield, and downed tree limbs and large branches in Holyoke and West Springfield. An estimated wind gust to 58 mph was reported at Westover Air Force Base in Chicopee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm produced dime sized hail in Springfield, and downed tree limbs and large branches in Holyoke and West Springfield. An estimated wind gust to 58 mph was reported at Westover Air Force Base in Chicopee. Earlier, the storm also dumped 2.25 inches of rain in 30 minutes, as reported by a trained spotter, resulting in one road being washed out in South Hadley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT MON JUN 23 2003

.SHORT RANGE (TNGT AND TUE)...
SOME CONVECTION MOVING S FROM NORTHERN NH ALONG WEAK FRONTAL
BOUNDARY AND WEAK CONVERGENCE ZONE.  THIS AREA OF PCPN PROGGED TO
MOVE INTO SW NH ZONES LATER THIS EVENING. ANOTHER AREA OF
CONCERN IS STRATUS DECK HOVERING OVER CC AND ISLANDS.

FOR CONVECTION TONIGHT WILL BRING CHANCE INTO NH ZONES FOR THIS
EVENING...AND BRING SLIGHT CHANCE INTO CT RVR VALLEY. EXPECT
STRATUS DECK IN SE TO REMAIN OVERNIGHT.

FOR TUE...THE BIG QUESTION...WILL THERE BE TSTMS IN THE AFTERNOON?
ALL INDICES POINTING TOWARDS TSTM POTENTIAL BUT ATMOSPHERE DRY UNDER
RISING HGTS THROUGH THE COLUMN.  THE ONLY TRIGGER TUE AFTERNOON IS
THE SFC FRONTAL BOUNDARY DRAPED ACROSS WESTERN MASS INTO SW NH.
ATMOSPHERE SHOULD BE CAPPED ENOUGH TO INHIBIT ANY CONVECTION.  WILL
GO WITH DRY FCST IN THE ZONES...BUT IN THE GRIDDED DATABASE ONLY
SLIGHT CHANCE TO APPREAR ACROSS WESTERN MASS AND SW NH.

AVIATION...EXCEPT FOR CC...VFR CONDITIONS WITH IFR/LIFR FOR A TIME
TUE MORNING DUE TO FOG FORMATION.  ON THE CAPE AND ISLANDS...
IFR/MVFR OVERNIGHT DUE TO STRATUS DECK...BUT TO IMPROVE TO VFR LATE
MORNING.

MARINE...QUIET ON THE COASTAL WATERS THEREFORE NO HEADLINES.

.MED RANGE (TUE NGT-THU NGT)...
CLOSED OFSHR LO REMAINS STATIONARY THRU THIS TIME...WHILE UPR RDG
BUILDS NEWD FM TX THRU THE OH VLLY INTO NE. MLVL RDG DRIFTS
SEWD...WHICH BEGINS CIRC HEAT FM PLAINS NEWD INTO NE WITH H85 TEMPS
UP TO +18C WED AND NR +20C THU. SO AWAY FM SHORE...SFC TEMPS WL SOAR
INTO THE 90S WED AND THU.

REGARDING RW/TSTM POTENTIAL...WITH LRG AMPLITUDE RDG AND ASSOCIATED
SUBSIDENCE IN PLACE...NOT EXPECTING MUCH IF ANY RW/TSTM ACTIVITY
THRU THIS PD. DESPITE ETA FCSTG A WK SFC TROF JUST W OF FA WED...
THINKING THERE WL BE ENOUGH RDGG ALFT TO CAP ANY RW/TSTM POTENTIAL.
THUS...WL REMOVE CHC POPS FM FCST.

.LONG RANGE (FRI-MON)...
UNFORTUNATELY THE RISK OF ANOTHER WET WKND MAY BE IN THE CARDS...AS
ALL XTNDD MDLS TRAVERSE LRG AMPLITUDE WRN US TROF EWD TO MS VLLY BY
FRI. MDLS SUGGEST SFC CDFNT MAY GET HUNG-UP ALNG ERN SEABOARD
SAT-SUN...AS UPR FLO PARALLELS FNT...ALNG WITH PSSBL SFC WV DVLPMNT.
IN FACT...6/22 12Z ECMWF HAS UPR TROF BECMG NEG TILTED
SAT-SUN...WITH LOTS OF GULF AND ATLC MSTR FEEDING INTO SYSTEM.
THUS...COULD BE ANOTHER HVY RN EVENT HERE THIS WKND. CURRNET FCST
ALREADY CALLS FOR RWS AND TSTMS SAT-SUN...SO LITTLE IF ANY CHANGE
EXPECTED HERE. APPEARS TROF EXITS RGN JUST IN TIME FOR THE NEW WORK
WK.

REGARDING FRI...WITH ALL MDLS (INCLUDING 12Z GFS) CENTERING UPR TROF
OVR MS VLLY 12Z FRI...SHOULD BE ENOUGH RDGG OVR FA FRI TO KP RGN DRY
THRU DAYLIGHT HRS. SO WL REMOVE MENTION OF RWS/TSTMS FM FRI DAY
FCST. HWR...WL INSERT CHC OF RWS/TSTMS FRI NGT AS UPR TROF AND
ASSOCIATED SFC FNT APPROACH THE RGN.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NO HEADLINES.

SHORT RANGE...KAB
LONGER RANGE...NOCERA
Hazardous weather outlook, Jun 23, 3:54 PM EST, 1 hour 11 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-240945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT MON JUN 23 2003

.DAY ONE...THIS EVENING/TONIGHT
SCATTERED THUNDERSTORMS THIS EVENING ACROSS WESTERN PORTIONS OF
MASSACHUSETTS AND CONNECTICUT...INCLUDING SOUTHWEST NEW HAMPSHIRE
WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. ONE OR
TWO STORMS MAY PRODUCE SEVERE WEATHER.  THUNDERSTORMS WILL DISSIPATE
SHORTLY AFTER SUNSET.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...
NO SIGNIFICANT WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY...
ALTHOUGH INCREASING HEAT AND HUMIDITY ARE EXPECTED THESE DAYS. THE
NEXT CHANCE OF STRONG THUNDERSTORMS MAY COME LATER FRIDAY AND FRIDAY
EVENING...AS A COLD FRONT APPROACHES THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ACROSS SOUTHWEST NEW HAMPSHIRE...WESTERN PORTIONS OF
MASSACHUSETTS AND CONNECTICUT SHOULD BE ON THE LOOK OUT THIS EVENING
FOR A FEW THUNDERSTORMS POSSIBLY PRODUCING SEVERE WEATHER. PLEASE
RELY ALL REPORTS TO THE NWS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NOCERA

In the hours before

Special weather statement, Jun 23, 4:24 PM EST, 41 minutes before
CTZ002-MAZ002>004-008>011-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
524 PM EDT MON JUN 23 2003

AT 516 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED GROUPS
OF SHOWERS AND THUNDERSTORMS MOVING SOUTHWARD THROUGH WESTERN
MASSACHUSETTS INTO FAR NORTH CENTRAL AND NORTHWEST CONNECTICUT.

A COUPLE OF THE STORMS WILL PRODUCE A SHORT 20 MINUTE PERIOD OF
INTENSE RAIN AND POSSIBLY SMALL HAIL OR A NORTH WIND GUST TO 35 MPH.

MOST OF THE STORMS WERE ALONG THE EAST SLOPES OF THE BERKSHIRES ONTO
THE EAST SLOPES OF THE LITCHFIELD HILLS...WITH ANOTHER GROUP MOVING
FROM FRANKLIN COUNTY AND FAR WESTERN WORCESTER COUNTY
MASSACHUSETTS...HEADING FOR SPRINGFIELD JUST BEFORE 6 PM AND THEN
THE HARTFORD AREA AROUND 630 PM.

DRAG

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Hampshire

When
June 23, 5:05 PM EST to 6:00 PM EST
Where
Hampshire County, South Hadley
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hampden

When
June 23, 5:15 PM EST to 5:25 PM EST
Where
Hampden County, Holyoke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.200, -72.617

Hail, Hampden

When
June 23, 5:25 PM EST
Where
Hampden County, Springfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.117, -72.583

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360130, 5360132, 5360131.